Alert archive / Arkansas / Flash Flood Warnings in 2001

Flash Flood Warning 22, NWS Memphis, TN

December 16, 20014 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at Dec 16, 2001, 9:53 PM CST for 4 counties in Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 16, 2001, 9:53 PM CST (03:53 UTC)
Expired
Dec 17, 2001, 4:00 AM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
427 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 170353
FFWMEM
ARC021-055-075-121-171000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
953 PM CST SUN DEC 16 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS
  GREENE COUNTY IN EASTERN ARKANSAS
  LAWRENCE COUNTY IN EASTERN ARKANSAS
  RANDOLPH COUNTY IN EASTERN ARKANSAS

* UNTIL 400 AM CST.

* AT 950 PM CST...WEATHER RADAR INDICATED VERY HEAVY RAIN CONTINUING 
ACROSS NORTHEAST ARKANSAS. RAINFALL AMOUNTS OF 3 TO 5 INCHES HAVE 
ALREADY OCCURRED ACROSS THE AREA EARLIER TODAY. HEAVY RAIN IS 
EXPECTED TO CONTINUE FOR MUCH OF THE NIGHT WITH AN ADDITIONAL ONE TO 
THREE INCHES OF RAIN LIKELY. LOCAL LAW ENFORCEMENT OFFICIALS ARE 
ALREADY REPORTING NUMEROUS COUNTY ROADS AND HIGHWAYS CLOSED ACROSS 
THE AREA AND WITH THE ADDITIONAL RAINFALL EXPECTED OVERNIGHT 
FLOODING CONDITIONS WILL CONTINUE TO DETERIORATE.  

* CITIES AFFECTED THROUGH 345 AM CST INCLUDE...
  WALNUT RIDGE...WALCOTT...SUCCESS...STRAWBERRY...REYNO...RECTOR...
  RAVENDEN SPRINGS...RAVENDEN...PORTIA...POLLARD...POCAHONTAS...
  PIGGOTT...PEACH ORCHARD...PARAGOULD...OAK GROVE HEIGHTS

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY  RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3651 9019 3625 9014 3599 9038 3602 9087
          3592 9088 3592 9136 3620 9138 3658 9138

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 9:00 PM CST, 53 minutes earlier.

Area forecast discussion, Dec 16, 9:00 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
900 PM CST SUN DEC 16 2001

CURRENT SFC ANALYSIS SHOWING SLOWLY DEEPENING LOW CENTERED NEAR THE
ARKLATEX WITH A WARM FRONT EXTENDING NEWD ALONG THE MS RIVER INTO
WRN KY. MOST PRECIP THIS EVENING HAS BEEN CONFINED TO THE NORTH SIDE
OF THE FRONT WITH JUST SOME SCT SHRAS IN THE WARM SECTOR. LATEST
RADAR IMAGERY SHOWING LARGE PRECIP SHIELD COVERING MUCH OF AR AND
NWRN LA STARTING TO SHOW SOME EWD PROGRESSION NOW THAT SFC LOW IS
LIFTING NEWD A BIT QUICKER. SQUALL LINE EVEN TRYING TO DEVELOP
ALONG PRE FRONTAL TROF OVER WRN LA. PRECIP WILL LIKELY MOVE BACK INTO
THE MEM AREA AROUND MIDNIGHT WITH HEAVIEST RAIN AND EMBEDDED
THUNDER OCCURRING ACROSS WEST TN AND NW MS BETWEEN 06 AND 12Z.
GREATEST SFC PRESSURE FALLS OVER S CENTRAL AR INTO NE AR INDICATING
SFC LOW SHOULD TRACK BETWEEN MEM AND JBR WITH FRONT ON MEM DOORSTEP
BY 12Z. LIGHTER RAINS CAN THEN BE EXPECTED AFTER FRONT PASSES AS
UPPER TROF CROSSES AREA. CURRENT FCST IN PRETTY GOOD SHAPE ALTHOUGH
WILL NEED TO ADJUST SOME TEMPS UPWARD A LITTLE IN WARM SECTOR. NO
CHANGES PLANNED TO CURRENT FFA BUT WILL ISSUE A FOLLOW UP
EMPHASIZING HEAVIEST RAIN TIMING OVERNIGHT.

.MEG...FLOOD WATCH NW 2/3RDS OF CWA TNT.

MZ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 1:13 AM CSTFlash Flood WarningMEGCraighead, Crittenden, Cross, Lee, Mississippi, Phillips and 2 more6 hr

Nearby

Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.